Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 7, 2015, 11:35 PM CDT for Wapello County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2015, 11:35 PM CDT (04:35 UTC)
- Expired
- Apr 8, 2015, 12:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 139 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
514
WUUS53 KDMX 080435
SVRDMX
IAC179-080515-
/O.NEW.KDMX.SV.W.0002.150408T0435Z-150408T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1135 PM CDT TUE APR 7 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL WAPELLO COUNTY IN SOUTHEASTERN IOWA...
* UNTIL 1215 AM CDT
* AT 1134 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OTTUMWA...
MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OTTUMWA INDUSTRIAL AIRPORT AND AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4097 9218 4097 9251 4112 9253 4116 9234
4116 9218
TIME...MOT...LOC 0434Z 259DEG 24KT 4105 9239
HAIL...1.00IN
WIND...<50MPH
$$
DONAVON2 follow-up statements
459
WWUS53 KDMX 080455
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CDT TUE APR 7 2015
IAC179-080515-
/O.CON.KDMX.SV.W.0002.000000T0000Z-150408T0515Z/
WAPELLO IA-
1155 PM CDT TUE APR 7 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR CENTRAL WAPELLO COUNTY...
AT 1155 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABINGDON...OR
11 MILES EAST OF OTTUMWA...MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
OTTUMWA...OTTUMWA INDUSTRIAL AIRPORT AND AGENCY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4097 9218 4097 9251 4112 9253 4116 9234
4116 9218
TIME...MOT...LOC 0455Z 259DEG 24KT 4108 9220
HAIL...1.00IN
WIND...<50MPH
$$
BEERENDS271
WWUS53 KDMX 080513
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1213 AM CDT WED APR 8 2015
IAC179-080523-
/O.EXP.KDMX.SV.W.0002.000000T0000Z-150408T0515Z/
WAPELLO IA-
1213 AM CDT WED APR 8 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WAPELLO COUNTY WILL
EXPIRE AT 1215 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
LAT...LON 4097 9218 4097 9251 4112 9253 4116 9234
4116 9218
TIME...MOT...LOC 0512Z 259DEG 24KT 4108 9220
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:43 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Apr 7, 6:43 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 643 PM CDT TUE APR 7 2015 .SHORT TERM /TONIGHT/... ISSUED AT 357 PM CDT TUE APR 7 2015 FORECAST REMAINS COMPLICATED THROUGH THE EVENING WITH SHOWERS AND STORMS MOVING THROUGH THE NORTHERN HALF OF THE STATE. THE WARM FRONT REMAINED SOUTH OF THE BORDER THROUGHOUT THE DAY...RESULTING IN A SHARP TEMPERATURE GRADIENT...WITH SOUTHEAST NEBRASKA IN THE UPPER 70S AND SOUTHWEST IOWA ONLY IN THE UPPER 50S. MODELS DID NOT HANDLE THE NE AND E FLOW WELL WHICH KEPT TEMPERATURES AND DEW POINTS FROM REACHING ORIGINAL FORECASTS...EVEN COOLING A FEW DEGREES EARLIER THIS AFTERNOON. FOR THE REST OF THE EVENING...ELEVATED CONVECTION WILL CONTINUE TO PRIMARILY BE LOCATED WELL NORTH OF THE WARM FRONT IN THE NORTH CENTRAL AND NORTHEAST AREAS OF THE STATE. OF THE HIGH RES MODELS THE HRRR HAS HANDLED THE SITUATION BEST SO FAR AND SUGGESTS THAT THE BEST LOCATIONS FOR THUNDERSTORMS REMAINS IN THE NORTHEAST AREAS OF THE STATE AND SHOWERS FOR THE REST. THROUGHOUT MUCH OF THE STATE THERE IS NO CAP AND ELEVATED CAPE...LENDING TOWARDS STORMS BEING SUB- SEVERE AND MORE ALONG THE LINES OF CONVECTIVE SHOWERS. A FEW OF THE STRONGER STORMS IN THE NORTH HAVE ALREADY PRODUCED SMALL HAIL THIS AFTERNOON AND COULD CONTINUE PRODUCING SMALL HAIL INTO THE EVENING. EXPECTED HAIL SIZES ARE PEA TO DIME SIZE WITHIN THOSE STORMS. AFTER PRECIPITATION PUSHES EASTWARD...THE STRATUS DECK WILL REMAIN IN PLACE WITH LOW CEILINGS AND CHANCES FOR PATCHY AND LOCALLY DENSE FOG WILL PREVAIL IN THE OVERNIGHT HOURS WITH LIGHTER WINDS EXPECTED AND LOW DEW POINT DEPRESSIONS. WINDS WILL SHIFT OUT OF THE NORTHEAST AND NORTH WHICH MAY LIMIT THE POTENTIAL FOR PATCHY DENSE FOG AS SOME DRIER AIR IS ADVECTED IN...BUT VISIBILITIES SHOULD DROP SOME IN MANY AREAS NONETHELESS WITH AMPLE MOISTURE AND WEAKER FLOW. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 357 PM CDT TUE APR 7 2015 BRIEF LULL IS EXPECTED ON WEDNESDAY MORNING WITH LOW LEVEL COL MOVING ACROSS SOUTHERN IOWA. HOWEVER...WITH UPPER SYSTEM PASSING THROUGH THE WESTERN US AND PRESSING EASTWARD DURING THE DAY...WARM ADVECTION WILL INCREASE RAPIDLY THROUGH LATE MORNING INTO THE AFTERNOON ACROSS IOWA. IMPRESSIVE THETA-E ADVECTION IN THE LOWER LEVELS BY AFTERNOON INTO THE NIGHT ACROSS MUCH OF THE STATE AS SURFACE WAVE MOVES FROM THE FRONT RANGE INTO THE STATE BY THURSDAY MORNING. INSTABILITY WILL PUSH NORTHWARD INTO THE STATE ON WEDNESDAY WITH STRONG ADVECTION AND ANTICIPATE CONVECTION TO DEVELOP ACROSS THE SOUTH BY AFTERNOON AND SPREAD NORTHWARD ACROSS MUCH OF CENTRAL IOWA ON WEDNESDAY EVENING. MUCH OF THE INSTABILITY WILL REMAIN ELEVATED AS SURFACE FRONT EARLY ON WITH SURFACE FRONT ACROSS MISSOURI. GIVEN THE STRENGTH OF THE INSTABILITY... ANTICIPATE LARGE HAIL TO BE AN ISSUE ACROSS SOUTHERN IOWA BY WEDNESDAY AFTERNOON WITH THE THREAT SPREADING NORTHWARD TOWARD CENTRAL IOWA DURING THE EVENING AND OVERNIGHT AS SURFACE LOW BEGINS TO LIFT NORTHWARD INTO THE STATE. THE WARM SECTOR WILL LIFT INTO SOUTHERN IOWA OVERNIGHT AND PASS ACROSS THE SOUTHEAST THIRD OR SO OF THE FORECAST AREA ON THURSDAY MORNING. SURFACE LOW IS POISED TO EXIT TO THE EAST BY MIDDAY THURSDAY WITH COLD ADVECTION SPREAD ACROSS THE FORECAST AREA DURING THE DAY BEHIND THE SYSTEM. THREAT OF SURFACE BASED CONVECTION WILL BE LIMITED TO THE FAR SOUTHEAST WITH A BRIEF PERIOD LATE MORNING INTO THE EARLY AFTERNOON PRIOR TO FROPA AS SYSTEM PROGRESSES RAPIDLY EASTWARD. RAIN IS EXPECTED IN INTENSIFYING DEFORMATION ZONE IN NORTHERN IOWA BY AFTERNOON INTO THE EVENING BEFORE FORCING DEPARTS TO THE NORTHEAST WITH CLEARING SKIES LATE THURSDAY NIGHT WITH QUIET WEATHER INTO FRIDAY. ANTICIPATE SOME DECENT QPF FROM THIS SYSTEM WITH HEAVIEST AMOUNTS FROM LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING WITH STRONG WARM ADVECTION AND MOISTURE TRANSPORT INTO THE STATE. GENERALLY ONE HALF INCH TO ONE INCH OF RAIN IN GENERAL WITH ISOLATED HIGHER AMOUNTS. INTO THE WEEKEND...MODELS CONTINUE TO INDICATE ANOTHER SYSTEM EJECTING FROM THE WEST TOWARD THE STATE. THERE HAS BEEN INCONSISTENCY WITH THE MODELS IN THE HANDLING OF THIS SYSTEM BUT IT APPEARS THAT SHOWERS AND SOME STORMS WILL BE PROBABLE FROM LATE SUNDAY INTO EARLY MONDAY. AT THIS POINT...SEVERE POTENTIAL IS UNKNOWN GIVEN THE VARYING SOLUTIONS...ALTHOUGH IT DOES APPEAR LIMITED AT THIS TIME. && .AVIATION...08/00Z ISSUED AT 640 PM CDT TUE APR 7 2015 AREA OF SHOWERS AND A FEW THUNDERSTORMS ONGOING OVER PORTIONS OF NORTHEAST IOWA THEN DIMINISHING TO LIGHT SHOWERS AND/OR DRIZZLE INTO CENTRAL IOWA. EXPECT CIGS AND VSBYS TO LOWER AGAIN OVERNIGHT WITH AREAS OF LIFR BECOMING WIDESPREAD. SOME DRIER AIR NEAR KMCW/KALO MAY KEEP MVFR CONDITIONS THERE INITIALLY BEFORE CIGS LOWER. CONDITIONS WILL IMPROVE A BIT ON WEDNESDAY THOUGH IFR/MVFR CONDITIONS WILL REMAIN WIDESPREAD. THUNDERSTORMS WILL BECOME MORE PREVALENT OVER SRN IA LATE IN THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...CURTIS LONG TERM...COGIL AVIATION...DONAVON
Hazardous weather outlook, Apr 7, 4:33 PM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 433 PM CDT TUE APR 7 2015 IAZ057>062-070>075-081>086-092>097-081100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 433 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SLIGHT RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE AFTERNOON INTO THURSDAY MORNING. LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY AFTERNOON INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER WEDNESDAY AFTERNOON INTO THURSDAY MORNING. IAZ004>007-015>017-023>028-033>039-044>050-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 433 PM CDT TUE APR 7 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE EVENING. A MARGINAL RISK OF SEVERE STORMS IS FORECAST AS ONLY A COUPLE STORMS MAY BECOME SEVERE EARLY EVENING WITH LARGE HAIL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A MARGINAL RISK FOR SEVERE STORMS IS FORECAST FOR WEDNESDAY LATE AFTERNOON INTO THURSDAY MORNING. A FEW ISOLATED SEVERE STORMS ARE POSSIBLE WITH MAINLY LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS CHANCES ARE ANTICIPATED ON SUNDAY AFTERNOON INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY AFTERNOON INTO THURSDAY MORNING.
In the hours before
Local storm report, Apr 7, 10:25 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 6 SSW OTTUMWA 40.94N 92.45W
04/07/2015 E1.00 INCH WAPELLO IA TRAINED SPOTTER
&&
BFLocal storm report, Apr 7, 10:29 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 PM CDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 1 NE OTTUMWA 41.03N 92.41W
04/07/2015 E1.75 INCH WAPELLO IA TRAINED SPOTTER
&&
BFLocal storm report, Apr 7, 10:30 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM HAIL 2 SSW OTTUMWA 41.00N 92.43W
04/07/2015 E1.00 INCH WAPELLO IA TRAINED SPOTTER
&&
BFLocal storm report, Apr 7, 10:49 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT TUE APR 7 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 PM HAIL 1 NE OTTUMWA 41.03N 92.41W
04/07/2015 E1.00 INCH WAPELLO IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 10:02 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 43 min |
| Apr 8, 9:12 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 33 min |
| Apr 8, 9:40 AM CDT | Special Weather Statement | DMX | Ringgold | 35 min |
| Apr 8, 10:09 AM CDT | Special Weather Statement | DMX | Clarke | 21 min |
| Apr 8, 10:35 AM CDT | Special Weather Statement | DMX | Warren | 25 min |
| Apr 8, 10:46 AM CDT | Special Weather Statement | DMX | Madison | 14 min |
| Apr 8, 11:17 AM CDT | Special Weather Statement | DMX | Decatur | 13 min |
| Apr 8, 11:40 AM CDT | Special Weather Statement | DMX | Clarke | 20 min |
| Apr 8, 12:09 PM CDT | Special Weather Statement | DMX | Polk | 36 min |
| Apr 8, 12:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.